Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 169, NWS Lubbock, TX

June 4, 2012Hale County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 4, 2012, 4:00 PM CDT for Hale County, Texas. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2012, 4:00 PM CDT (21:00 UTC)
Expired
Jun 4, 2012, 4:30 PM CDT
In force
30 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

County Hale County, TX

The radar

The Lubbock radar (KLBB), 46 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 4:05 PM CDTTSTM WND GST 60Hale Center, TX
Jun 4, 4:05 PM CDTHAIL 1Hale Center, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1197 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1909 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

079 
WUUS54 KLUB 042100
SVRLUB
TXC189-042130-
/O.NEW.KLUB.SV.W.0169.120604T2100Z-120604T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
400 PM CDT MON JUN 4 2012

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HALE COUNTY IN NORTHWEST TEXAS.

* UNTIL 430 PM CDT

* AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HALE CENTER...AND MOVING WEST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE HALFWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

&&

LAT...LON 3399 10196 3420 10197 3417 10168 3399 10170
TIME...MOT...LOC 2100Z 095DEG 8KT 3407 10181

$$

JW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 12:37 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 4, 12:37 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1237 PM CDT MON JUN 4 2012

.AVIATION...
ISSUE THIS TAF CYCLE WILL BE TSRA POTENTIAL AT BOTH TAF SITES LATE
THIS AFTN AND OVERNIGHT. APPEARS BEST CHANCE LATE AFTN WILL BE
ALONG A WEAK FRONTAL BOUNDARY NEAR KLBB. THEN OVERNIGHT WILL SEE A
LINGERING POTENTIAL FOR SCATTERED SHRA AND TSRA. HAVE HIGHLIGHTED
THE BEST CHANCE WITH A PROB30 CENTERED EITHER SIDE OF 06Z. COULD
BE BRIEF MVFR CONDITIONS OR LOWER SHOULD ANY TSRA EFFECT EITHER
TAF SITE. OTHERWISE VFR CONDITIONS EXPECTED THROUGH THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 1156 AM CDT MON JUN 4 2012/

UPDATE...
WILL MAKE SOME ADJUSTMENTS TO THE AFTERNOON AND OVERNIGHT FCST
BASED ON 12Z ANALYSIS AND MODEL OUTPUT...MAINLY WITH RESPECT TO
POPS. UPPER LEVEL RIDGE AXIS STILL LOCATED TO THE WEST OF THE FCST
AREA WITH A NORTHERLY COMPONENT TO THE WINDS ABOVE ABOUT 600 MB
AND A GENERALY SOUTHEASTERLY FLOW BELOW THAT. 12Z OBSERVED 700 MB
TEMP TRENDS WERE DOWNWARD WITH THE GREATEST 12 HOUR COOLING
OCCURRING AT AMA VS MAF. MODELS SHOW THAT TREND TO CONTINUE TODAY.
ALSO ANALYZED A MID AND UPPER TROUGH EXTENDING FROM ERN NM ACROSS
THE PANHANDLE AND SOUTH PLAINS REGION NEWD TOWARD THE MID-MISSOURI
VALLEY. MODEL OUTPUT AND PROGGED SOUNDINGS SUGGEST THIS WEAKNESS
IN THE HEIGHTS AND ASSOCIATED COOLING ALOFT WILL HELP TO
DESTABILIZE THE AREA THIS AFTERNOON. 12Z RUNS OF THE NAM AND GFS
AS WELL AS THE 06Z TTU-WRF SUGGEST TWO AREAS OF INITATION LATE
AFTN. ONE IS ALONG A WEAK SFC TROUGH OR FRONTAL BOUNDARY THAT AT
16Z EXTENDED FROM ABOUT PLAINS TO LUBBOCK TO THE ERN PANHANDLE
WHERE BACKING WINDS EAST OF THE BOUNDARY SMEAR ANY DISCONTINUITY
IN THE WIND FIELD. BETTER /ALBEIT STILL WEAK/ LOW LEVEL
CONVERGENCE IS EXPECTED THIS AFTN ALONG THE WRN AND CENTRAL
PORTIONS OF THIS BOUNDARY /GENERALLY SRN SOUTH PLAINS ALONG AND
SOUTH OF HWY 114/ WITH INITIATION PROGGED BTWN 21Z AND 00Z. WEAK
FLOW THROUGH THE TROPOSPHERE SUGGEST A LACK OF ORGANIZATION
GENERALLY FAVORING PULSE TYPE MULTICELLULAR STORMS WITH A
PROPAGATION TO THE SE. SECOND AREA OF CONVECTIVE INITIATION IS
PROGGED ACROSS THE HIGH TERRAIN OF NERN NM AS MOIST UPSLOPE FLOW
AIDS DESTABILIZATION AND PROVIDES LOW LEVEL LIFTING MECHANISM...
AGAIN WITH MULTICELLULAR ACTIVITY MOVING EWD INTO THE PANHANDLE
AND POSSIBLY AS FAR SOUTH AS THE NWRN QUADRANT OF THE FCST AREA.
PREVIOUS FCST HANDLED THIS SCENARIO PRETTY WELL...BUT WITH
INITIATION LOOKING MOST LIKELY BEFORE 00Z HAVE NUDGED POPS UPWARD
FOR THIS AFTN THEN SHIFTING BETTER RAIN CHANCES SEWD TOWARD THE
SRN ROLLING PLAINS AS WELL AS A SMALL INCREASE IN POPS THIS
EVENING ACROSS THE NWRN ZONES.

AS FOR SVR POTENTIAL IT APPEARS BEST INSTABILITY WILL BE PRESENT
THIS AFTERNOON ACROSS THE ROLLING PLAINS DECREASING TOWARD THE
WEST... ALTHOUGH MIXING OF LOWER DEW POINT AIR TO THE SFC SHOULD
BE MARKEDLY LESS THAN LAST SEVERAL DAYS WITH THE MOIST NEWD WINDS
BEHIND THE SFC BOUNDARY. BEST COMBINATION OF FORCING AND
INSTABILITY MAY END UP BEING NEAR AND SHORTLY AFTER INITATION
EXPECTED ACROSS THE SRN SOUTH PLAINS. HOWEVER...WEAK SHEAR
SUGGESTS CAPE OF 1500 J/KG WILL BE RELEASED THROUGH PULSE STORMS
SOME OF WHICH COULD BECOME BRIEFLY SEVERE. FURTHER NORTH TOWARD
THE SOUTHWESTERN PANHANDLE WHERE STORMS WOULD BE MORE ELEVATED IN
NATURE...BRIEF SEVERE WIND GUSTS WILL BE POSSIBLE.

PREV DISCUSSION... /ISSUED 648 AM CDT MON JUN 4 2012/

AVIATION...
THOUGH VFR CONDITIONS EXPECTED TO PREVAIL...MAIN AVIATION CONCERN
WILL BE PROSPECTS FOR LATE AFTERNOON AND OVERNIGHT THUNDERSTORM
ACTIVITY AT BOTH TERMINALS. ENHANCED DOWNDRAFT POTENTIAL WILL EXIST
WITH THE INITIAL ACTIVITY THOUGH SCATTERED SHOWERS/STORMS ARE
EXPECTED WELL INTO THE OVERNIGHT HOURS.

PREV DISCUSSION... /ISSUED 422 AM CDT MON JUN 4 2012/

SHORT TERM...
BLOCKING RIDGE CONTINUES TO EXIST ACROSS THE CENTRAL CONUS WITH A
WEAKNESS PERSISTING IN THAT RIDGE FROM OUR CWFA NORTHEASTWARD.
POLAR JET REMAINS WELL NORTH EXTENDING FROM NORCAL UP TO THE
CANADIAN PRAIRIES THENCE BACK DOWN TOWARD THE MID-ATLANTIC COAST.
NARROW RIBBON OF WEAK VORTICITY IS PROGGED TO SLOWLY PUSH SOUTH AND
SOUTHWEST FROM CENTRAL OKLAHOMA BACK INTO WESTERN COLORADO WITH MILD
SFC-H7 FRONTOGENETICAL FORCING.  THUS...ONCE AGAIN...WE WILL HAVE
PROSPECTS FOR LATE AFTERNOON THUNDERSTORMS.  DRYLINE WILL REMAIN OUT
WEST TODAY AS SFC FRONT BRINGS A RETURN OF UPSLOPE ENERLY WINDS.
ALL THIS SAID...WILL INCREASE POPS AREAWIDE THIS AFTERNOON AND
EVENING SHEAR WILL BE QUITE WEAK TODAY ONCE AGAIN AND WHILE
SUFFICIENT INSTABILITY WILL EXIST OUT EAST WITH CAPES IN EXCESS OF
2K J/KG STORM ORGANIZATION WILL BE DIFFICULT AND WILL LEAVE OUT
SPECIFIC MENTION OF SVR IN GRIDS THOUGH THE OCCASIONAL STORM VERY
WELL MAY PULSE TO STRONG OR SEVERE LEVELS.  WINDS TO 60 MPH WILL BE
POSSIBLE WITH THE STRONGER STORMS AS WELL AS HAIL PERHAPS UP TO HALF
DOLLAR SIZE.  STORMS SHOULD PERSIST WELL INTO THE OVERNIGHT HOURS AS
AIRMASS CONTINUES TO BECOME MORE JUICY. THOUGH THERE IS SOME
INDICATION THAT HEAT BURSTS MAY BE POSSIBLE AS STORMS DISSIPATE.

LONG TERM...
CONTINUED FCST OF CHC POPS TUE AND WED AS MOIST UPSLOPE FLOW...WEAK
CAP...WEAK FORCING WITH WEAKNESS IN RIDGE ARGUE IN FAVOR OF
SCATTERED THUNDERSTORMS. MODELS SEEM TO AGREE ALTHOUGH EXACT
PLACEMENT OF PRECIPITATION IS NOT CLEAR. COULD SEE CONSIDERABLE
AMOUNT OF CONVECTIVE COVERAGE INTO THURSDAY ALLTHOUGH KEPT POPS IN
SLGT CHC CATEGORY FOR NOW. INDICATIONS OF BUILDING RIDGE FROM WEST
BY THURSDAY WITH WARMER TEMPS ALOFT PROBABLE. WEAKNESS IN RIDGE ALSO
MOVES EAST OF THE REGION BY THE WEEKEND. CERTAINLY SEE TREND OF
MODELS BACKING OFF CONVECTIVE COVERAGE BY FRIDAY AND SATURDAY WITH
WARMER MID LEVEL TEMPS FOR THE WEEKEND.

SW FLOW ALOFT EXPECTED TO INCREASE BY SUNDAY WITH DRYLINE TIGHTENING
UP ACROSS WEST TEXAS...AS UPPER LOW AND ASSOCIATED TROUGH MIGRATE
EASTWARD ACROSS THE NORTHERN ROCKIES. ISOLATED STORMS LIKELY ALONG
DRYLINE THEN BUT TOO MUCH UNCERTAINTY WITH STRENGTH OF CAP...THUS
WILL LEAVE POPS BELOW MENTION FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        95  62  84  64  85 /  30  40  30  30  30
TULIA         92  63  86  64  84 /  30  40  30  30  30
PLAINVIEW     94  64  87  63  85 /  30  40  30  30  30
LEVELLAND     96  64  84  64  88 /  40  30  30  40  30
LUBBOCK       95  66  85  65  86 /  40  40  30  40  30
DENVER CITY   98  65  86  65  88 /  30  30  30  40  30
BROWNFIELD    98  66  85  64  88 /  40  40  30  40  30
CHILDRESS     94  69  89  68  85 /  30  40  30  30  30
SPUR          97  68  87  68  85 /  40  50  30  40  30
ASPERMONT    100  70  87  69  84 /  40  50  30  40  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Jun 4, 11:30 AM CDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT MON JUN 4 2012

TXZ021>044-051630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1130 AM CDT MON JUN 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
OUTLOOK AREA THIS AFTERNOON AND EVENING. DAYTIME HEATING WILL
COMBINE WITH ADEQUATE LOW LEVEL MOISTURE TO RESULT IN SCATTERED
THUNDERSTORM DEVELOPMENT THIS AFTERNOON...INITIALLY ALONG A WEAK
FRONTAL BOUNDARY ACROSS THE SOUTH PLAINS. ADDITIONAL SCATTERED
STORM DEVELOPMENT IS EXPECTED ACROSS MOST OF THE OUTLOOK AREA INTO
THE EVENING HOURS. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL
TO BECOME SEVERE...WITH WIND GUSTS UP TO 65 MPH AND HAIL UP TO THE
SIZE OF HALF DOLLARS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

JW

In the hours before

Special weather statement, Jun 4, 3:00 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
300 PM CDT MON JUN 4 2012

TXZ027-028-033-034-042015-
BAILEY-COCHRAN-HOCKLEY-LAMB-
300 PM CDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN...HOCKLEY...LAMB AND
BAILEY COUNTIES...

AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF MORTON...MOVING WEST AT 10 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3363 10282 3395 10295 3403 10262 3376 10249
TIME...MOT...LOC 2000Z 070DEG 8KT 3383 10275

JW
Special weather statement, Jun 4, 3:19 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
319 PM CDT MON JUN 4 2012

TXZ027-033-042045-
BAILEY-COCHRAN-
319 PM CDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN  AND BAILEY COUNTIES...

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF MORTON...MOVING SOUTHWEST AT 10
MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3391 10304 3397 10277 3375 10262 3354 10298
      3373 10305
TIME...MOT...LOC 2018Z 059DEG 10KT 3382 10279

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:30 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall45 min
Jun 3, 7:39 PM CDTSevere Thunderstorm WarningLUBChildress, Hall51 min
Jun 3, 8:15 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall45 min
Jun 3, 8:32 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall43 min
Jun 3, 9:05 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley55 min
Jun 3, 10:04 PM CDTSpecial Weather StatementLUBFloyd26 min
Jun 3, 10:29 PM CDTSpecial Weather StatementLUBFloyd31 min
Jun 4, 3:00 PM CDTSpecial Weather StatementLUBCochran15 min
Jun 4, 3:19 PM CDTSpecial Weather StatementLUBCochran26 min
Jun 4, 4:26 PM CDTSevere Thunderstorm WarningLUBHockley64 min
Jun 4, 4:31 PM CDTSevere Thunderstorm WarningLUBHale, Lamb44 min
Jun 4, 4:34 PM CDTSevere Thunderstorm WarningLUBCochran56 min
Jun 4, 5:13 PM CDTSevere Thunderstorm WarningLUBHale, Lamb62 min
Jun 4, 5:26 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley, Yoakum64 min
Jun 4, 5:32 PM CDTSevere Thunderstorm WarningLUBFloyd58 min
Jun 4, 5:42 PM CDTSevere Thunderstorm WarningLUBTerry63 min
Jun 4, 5:47 PM CDTSevere Thunderstorm WarningLUBBailey, Castro, Lamb, Parmer58 min
Jun 4, 6:05 PM CDTSevere Thunderstorm WarningLUBCottle, Motley55 min
Jun 4, 6:31 PM CDTSevere Thunderstorm WarningLUBDickens, Kent59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.